Alert archive / Wisconsin / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

July 31, 2017Pierce County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Jul 31, 2017, 7:52 PM CDT for Pierce County, Wisconsin. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2017, 7:52 PM CDT (00:52 UTC)
Expired
Jul 31, 2017, 8:45 PM CDT
In force
53 min
Issued by
NWS Twin Cities, MN

County Pierce County, WI

The radar

The Minneapolis radar (KMPX), 93 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 690 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
690 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1285 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

014 
WWUS83 KMPX 010052
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
752 PM CDT MON JUL 31 2017
 
MNZ078-010145-
Goodhue-
752 PM CDT MON JUL 31 2017

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

Portions of Goodhue County...

At 750 PM CDT...A shower with heavy rain and the potential for 
localized flooding was located in the Red Wing area. The shower was 
drifting very slowly north. The shower is expected to dissipate by 9 
PM CDT.

LOCATIONS IMPACTED INCLUDE...
Red Wing, Wacouta and Frontenac State Park. 

This includes U.S. Highway 61 between mile markers 85 and 90.
 
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 4450 9254 4457 9253 4457 9244 4455 9240
      4448 9245
TIME...MOT...LOC 0050Z 180DEG 0KT 4454 9248 
$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 31, 3:51 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Jul 31, 3:51 PM CDT, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
351 PM CDT Mon Jul 31 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 348 PM CDT Mon Jul 31 2017

The region continues to be under the influence of high pressure
centered over southern Lake Michigan. An uncapped airmass with close
to 1000 J/kg MLCAPE is in place across eastern MN & western WI but
with nothing in the way of organized forcing, expect any
showers/thunderstorms that do develop to be isolated at best.
Convection this afternoon will taper off this evening with the
loss of diurnal heating with skies clearing & winds becoming calm
tonight. Expect areas of fog to develop before sunrise across
western Wisconsin, primarily along river valleys & other low-lying
areas.

A cold front currently draped across western ND & up into the
Canadian Prairies will move across the area during the day tomorrow.
Upper-level forcing with this front is weak & centered over far-
northern MN so not expecting much in terms of convection, even with
a moderately-unstable atmosphere in place. Most models have backed
off on precipitation since this morning across central & southern
Minnesota, with the Euro being a noticeable exception. Lowered PoPs
across the area to account for this, except across the far-
eastern CWA, with northwest Wisconsin looking to have the best
combination of surface & upper-level forcing Tuesday afternoon.
Slightly cooler & drier weather moves in behind the front, and
continues into Wednesday.

.LONG TERM...(Tuesday night through Monday)
Issued at 348 PM CDT Mon Jul 31 2017

Northwest flow will continue to dominate the area into the
foreseeable future. The highest impact system we are expecting is
still in the Wednesday night/Thursday timeframe, though there
looks to be no severe weather with it and only a good soaking
rain.

We will start the long term Wednesday in a lull between Tuesday's
weak front and the strong system expected to really start impacting
our area Wednesday night. Still a good deal of spread in the models
in terms of the track of this system, but there are similarities
in terms of the synoptic setup. The wave of interest is currently
in northern BC and will head this direction in the northwest flow.
It will have a large positive tilt coming across the Dakotas, but
will take on an increasingly neutral tilt as divergence aloft
increases between a jet streak coming out of the Canadian Rockies
down toward Iowa and another W-E jet streak to our northeast up in
northern Ontario, near James Bay. The NAM was a pretty extreme
northern outlier and was not followed much with this forecast,
instead we went the route of more consistency with a general
GFS/ECMWF blend, which has the heaviest QPF falling from
central/southern MN into northern WI. The forcing with this system
will have a decidedly fall feel to it, with strong fgen and
isentropic lift the primary driver of precip, so not anticipating
any extreme rainfall rates. Instead, we'll have potential to see
2" amounts, but falling over a 6-10 hour period as opposed to a
couple of hours. For QPF, we did not go quite as high as what WPC
has given the more transient nature of the forcing expected, but
we did boost the central region blend some as it was basically
half of what WPC has.

Behind this system, it's looking like endless northwest flow. This
will result in very pleasant temperatures for the "dog days of
summer", with highs in the 70s and lows in the 50s through the
weekend, which would have us running 5-10 degrees below normal.
Precip chances will be tied to the passage of shortwaves in the
northwest flow and will be primarily diurnally driven given cool
temperatures expected aloft. Saturday looks to offer us our best
shot at seeing showers as the GFS/ECMWF/Canadian all show a
shortwave working across the upper MS Valley.

There had been hope that we would see some modification in the
temperatures next week, but the 12z GFS and ECMWF both now show a
seasonably strong cold front dropping across the area early next
week, with h85 temps by the middle of next week down around 5C, so
may be a relatively cool first 10 days to August.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1243 PM CDT Mon Jul 31 2017

VFR conditions expected to prevail at area terminals with light
southerly winds through the afternoon. A chance exists for
isolated showers to develop this afternoon primarily across
eastern MN & western WI. Confidence is low on any of these showers
actually impacting a terminal so have left out any mention of
precipitation. Clearing skies overnight may result in fog
development at RNH & EAU towards sunrise tomorrow. A weak frontal
boundary moves through the area tomorrow bringing another chance
for scattered showers, but confidence in their coverage is low at
this point.

KMSP... an isolated shower or two this afternoon may develop in
the Twin Cities metro, but not expecting any to enter the
vicinity of the airfield.

/OUTLOOK FOR KMSP/
TUE...VFR. TSRA possible. Wind SW bcmg NW at 5-10 kts.
WED...VFR with MVFR/TSRA possible. Wind NW at 10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...ETA
LONG TERM...MPG
AVIATION...ETA
Hazardous weather outlook, Jul 31, 2:49 PM CDT, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
249 PM CDT Mon Jul 31 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
012000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
249 PM CDT Mon Jul 31 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible across eastern Minnesota &
western Wisconsin this afternoon. No severe weather is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated to widely scattered thunderstorms are possible Tuesday
through Thursday. A potential for heavy rainfall exists from
Wednesday night into Thursday. Severe weather is not expected at
this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jul 31, 7:52 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
752 PM CDT MON JUL 31 2017

MNZ078-010145-
Goodhue-
752 PM CDT MON JUL 31 2017

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

Portions of Goodhue County...

At 750 PM CDT...A shower with heavy rain and the potential for
localized flooding was located in the Red Wing area. The shower was
drifting very slowly north. The shower is expected to dissipate by 9
PM CDT.

LOCATIONS IMPACTED INCLUDE...
Red Wing, Wacouta and Frontenac State Park.

This includes U.S. Highway 61 between mile markers 85 and 90.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 4450 9254 4457 9253 4457 9244 4455 9240
      4448 9245
TIME...MOT...LOC 0050Z 180DEG 0KT 4454 9248

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 3:55 PM CDTSpecial Weather StatementMPXRice35 min
Aug 1, 4:37 PM CDTSevere Thunderstorm WarningMPXRice, Steele23 min
Aug 1, 5:21 PM CDTSpecial Weather StatementMPXBlue Earth24 min
Aug 1, 5:23 PM CDTSpecial Weather StatementMPXSteele37 min
Aug 1, 6:45 PM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn45 min
Aug 1, 5:36 PM CDTSpecial Weather StatementMPXPepin24 min

Nearby

Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.